PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jayuvimedHomeCurrent issueInstructionsSubmit article
 
J Ayurveda Integr Med. 2017 Jul-Sep; 8(3): 205–206.
Published online 2017 August 18. doi:  10.1016/j.jaim.2017.04.004
PMCID: PMC5607394

Urticarial rashes following guggulu intake: A case report

Abstract

Ayurvedic drugs are anecdotally considered safe and are sparingly reported for adversity upon their usage. Reporting adversity however helps understanding the drug pharmacodynamics in a given case and prompts for its safe future application. The patient here has reported urticarial rashes upon use of an Ayurvedic guggulu preparation. The observations were repeated upon the repeated use of the drug. These symptoms were compelling enough to look for a rescue medicine and to withdraw the primary medicine. Guggulu is known for its gastrointestinal and hepatic adversities in some cases. Its skin adversities are however lesser known. This case presents an opportunity to consider urticarial rashes also as possible adversity to guggulu in some cases.

Guggulu is a commonly utilized compound in Ayurvedic formulations. It is an oleoresin derived from Guggulu plant (Commiphora mukul). A resin from salai guggulu (Bowselia serrata) is also used for similar purposes. Various drug formulations enlisted in Ayurveda have a differential combination of guggulu along with herbs, minerals and metals. More than twenty such preparations are used in Ayurvedic practice for a range of clinical conditions. All such preparations, by convention are called guggulu and have a suffix of word guggulu after the name of such formulations. Besides the traditional guggulu preparations, there are number of proprietary drugs also in the market using differential proportions of guggulu or salai guggulu in their formulations.

The commonest recommendation of guggulu in Ayurveda is for vata diseases including joint and neuromuscular pain and stiffness conditions. For various joint disorders, some or other guggulu is almost indispensible in Ayurvedic prescriptions [1].

Guggulu is a likely safe drug with very few adverse events reported so far [2]. On the contrary, Bowselia has been reported to have fair evidences (evidence level B) of its efficacy in dealing with allergic disorders. A few cases of guggulu adverse events are however retrievable at literature search. A case of progressive hepatitis was reported in year 2010 after the consumption of guggulusterone containing compounds in hyperlipidemia [3]. Hepatic failure after the use of guggulu extract was also reported in 2011 in a case of obesity [4]. Skin rashes due to the use of guggulu extracts either in oral or local form are also reported [5], [6]. In clinical practice of Ayurveda, sometimes use of guggulu is found associated with mild gastrointestinal symptoms like pain in abdomen and epigastric burning. This is noteworthy that the adversities so far reported with guggulu are more with the use of isolated guggulu extracts and rare with classical Ayurvedic preparations of guggulu. In Ayurveda, it has always been claimed that the use of whole compound is more beneficial compared to the extracts as the whole compound may have multiple active ingredients, some of which may have a potential of being an antagonist to adversities possible to be caused by the isolated extracts.

We have not come across any adverse event reported with guggulu when used in the form of an Ayurvedic compound. Here we report a case that had developed skin rashes after the consumption of Ayurvedic guggulu preparation for his osteoarthritis symptoms.

A male patient of about 55 years was recommended an Ayurvedic guggulu preparation (Yogaraja Guggulu) for his knee joint pain and swelling. The dose of the compound guggulu preparation was one tablet twice a day where one tablet contained about 500 mg of the compound. The patient was not having any known previous history of allergy with any drugs or herbs. After the consumption of guggulu preparation, in a period of 2–3 days, he developed multiple urticarial rashes in the medial of both thighs. The rashes were pink to red with clear elevated margins and had severe itching. The drug was stopped immediately after the eruption of rashes. Some local emollients were applied on the lesions. It took another 3–4 days for the lesions to subside. In this period, lesions completely subsided with no residues and itching.

As the patient was having prominent symptoms of arthritis for which guggulu is considered an essential remedy in Ayurveda, the same preparation was repeated again after some time. Again it gave rise to the same set of symptoms.

The medicine was repeated one more time after a gap of few months in order to see if the symptoms are because of guggulu only. The same symptoms were observed again. It is important to note that in the mean time the patient had consumed many other medicines for his osteoarthritic features and had not developed any noticeable untoward features.

The event was analyzed using Naranjo's Adversity Scale and was found to have a score of 7. This score has made the case qualifying for a probable ADE [7].

We therefore submit that although, there are less number of adverse events reported with use of guggulu extract, and these are even lesser with Ayurvedic guggulu preparations, they do occur in practice. An Ayurvedic physician therefore, while prescribing a guggulu preparation should keep in mind about the possible adverse events related with guggulu and should give a briefing to the patient about the possible occurrence. Here, this is also important to mention that Ayurveda recommends a specific set of don'ts to be observed while the patient is kept on guggulu treatment. These are the avoidance of sour, hot and spicy food, raw food, and excessive physical activity, exposure to sunlight, alcohol and anger. A look at these recommendations identifies most as the aggravator of pitta [8]. As guggulu from Ayurvedic perspective is considered hot and pitta aggravator, any such activity may promote the pitta levels further in the body thereby leading to adversities as it was observed in the present case. Ayurvedic dashwidha pariksha (tenfold examination of the patient) also make a point to be considered here. A person with pitta constitution and rakta sara is more likely to suffer with adversities caused by a pitta aggravator drug. This is important to note the person reported with the incidence was found to have pitta praktriti and rakta sarata. This further emphasizes that a thorough clinical examination of the patient from Ayurvedic perspective is also essential to prevent any untoward effect of drugs and to ensure the desired effects.

Conflict of interest

None declared.

Sources of funding

None.

Footnotes

Peer review under responsibility of Transdisciplinary University, Bangalore.

References

1. Rastogi S. Chaukhambha Sanskrit Pratishthan; Delhi: 2009. Principles and practice of ayurvedic rheumatology.
2. Franklin Adkinson N., Bochner B.S., Burks A.W., Busse W.W., Holgate S.T., Lemanske R.F. Elsevier Saunders; 2014. Middleton's allergy: principles and practice.
3. Yellapu R.K., Mittal V., Grewal P., Fiel M., Schiano T. Acute liver failure caused by ‘fat burners’ and dietary supplements: a case report and literature review. Can J Gastroenterol. 2011 Mar;25(3):157–160. [PubMed]
4. Grieco A., Miele L., Pompili M., Biolato M., Vecchio F.M., Grattagliano I. Acute hepatitis caused by a natural lipid-lowering product: when “alternative” medicine is no “alternative” at all. J Hepatol. 2009 Jun;50(6):1273–1277. [PubMed]
5. Kölönte A., Guillot B., Raison-Peyron N. Allergic contact dermatitis to guggul extract contained in an anticellulite gel-cream. Contact Dermat. 2006 Apr;54(4):226–227. [PubMed]
6. Gelfand J.M., Crawford G.H., Brod B.A., Szazpary P.O. Adverse cutaneous reactions to guggulipid. J Am Acad Dermatol. 2005 Mar;52(3 Pt 1):533–534. [PubMed]
7. Naranjo C.A., Busto U., Sellers E.M., Sandor P., Ruiz I., Roberts E.A. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239–245. [PubMed]
8. Dwivedi V.N. Motilal Banarasi Das; New Delhi: 1990. Bhava Prakasha Nighantu.

Articles from Journal of Ayurveda and Integrative Medicine are provided here courtesy of Elsevier